Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

July 21, 1998Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 21, 1998, 7:36 PM CDT for Ector County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 7:36 PM CDT (00:36 UTC)
Expired
Jul 21, 1998, 8:10 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS1 KMAF 220037 RRA
SVRMAF
TXC135-220110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
736 PM CDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ECTOR COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 810 PM CDT

* AT 734 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM JUST SOUTH OF ODESSA MOVING NORTHWEST AT 5 MPH.

* THIS STORM IS EXPECTED TO MOVE NEAR PENWELL AND ODESSA IN THE NEXT
  20-30 MINUTES.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JCP/RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:43 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 21, 2:43 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
243 PM CDT TUE JUL 21 1998

WEAK CIRCULATION CONTINUES TO DRIFT TOWARDS TX BIG BEND FROM DEL RIO
AREA. A GOOD COVERAGE OF THUNDERSTORMS ALREADY SEEN AHEAD OF THIS
FEATURE S AND E OF BIG BEND. OTHER SCATTERED CONVECTION CONTINUES
OVER THE DAVIS AND GUADALUPE MOUNTAINS AT THIS TIME. HAVE RECENTLY
SEEN WIDELY SCATTERED THUNDERSTORMS OVER THE NE PERMIAN BASIN...
THANKS TO LIFT FROM APPROACHING UPPER CIRCULATION AND ENHANCED
CONVECTIVE ROLLS IN THE BOUNDARY LAYER. EXPECT WIDELY ISOLATED/
WIDELY SCATTERED ACTIVITY TO PERSIST UNTIL AROUND SUNSET EAST OF THE
PECOS RIVER...WITH WIDELY SCATTERED/SCATTERED COVERAGE HANGING ON
SLIGHTLY LONGER WEST OF THE PECOS IN ADVANCE OF THE UPPER
CIRCULATION.

WILL MAKE THIS BASICALLY A PERSISTENCE FORECAST WITH RESPECT TO
TEMPERATURE AND WINDS. WILL CONTINUE WITH HIGHER POPS IN THE
MOUNTAINS...AND WILL RAISE POPS EAST OF THE PECOS TO <20% WEDNESDAY
DUE TO ENHANCED MOISTURE AND SOURCE OF LIFT FROM SLOW-
MOVING UPPER CIRCULATION.

MAF  75/98  10/10
CNM  70/99  20/20
MRF  59/84  30/20
P07  76/96  10/--

TJT/RJN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:56 PM CDTSevere Thunderstorm WarningMAFAndrews49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.